Introduction. Contrast Induced Encephalopathy (CIE) belongs to Major Adverse Renal and Cardiovascular Events (MARCE) after iodinated contrast medium (IOCM), especially for high-risk patients with several comorbidities such as hypertension, diabetes, heart failure, and Chronic Kidney Disease (CKD). We report a case of CIE in a Peritoneal Dialysis (PD)-patient.
Case report. A 78-year-old, affected by diabetes, hypertension, chronic heart failure, and End Stage Renal Disease (ESRD) treated with PD, underwent a carotid Percutaneous Angioplasty (PTA). Immediately after the exam, he developed mental confusion and aphasia. Encephalic CT scan and MRI excluded acute ischemia or hemorrhage but showed cerebral oedema. Mannitol and steroids were administered and additional PD exchange was performed with depurative aim. Within 2 days the patient completely recovered.
Discussion. CIE mimics severe neurological diseases. It should be considered as a differential diagnosis if symptoms occur immediately after administration of IOCM, especially in high-risk patients and in case of intra-arterial injection. Clinical presentation includes transient cortical blindness, aphasia, focal neurological defects, and confusion. CIE is often a diagnosis of exclusion, and imaging plays a significant role. Symptoms generally resolve spontaneously within 24-48h, rarely in few days. Symptomatic therapy, including mannitol and steroids could be considered. In literature, CIE is reported only in a few patients affected by ESRD treated with chronic HD, and our is the first available case of a patient treated with chronic PD who developed this rare complication.
Keywords: Peritoneal Dialysis, Contrast-induced encephalopathy, contrast medium